Virginia, 2019Hail and Damaging Winds in Virginia, August 15, 2019
August 15, 2019 · NWS LWX · 23 events in 10 counties and zones
An upper level trough moved southeastward from the Great Lakes and into the Mid-Atlantic states during the day of August 15th. At the surface, a boundary also moved southeastward from Ohio and into the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved southeastward from the Great Lakes and into the Mid-Atlantic states during the day of August 15th. At the surface, a boundary also moved southeastward from Ohio and into the region. With building instability, scattered showers and thunderstorms developed across the higher elevations in the mid afternoon hours, and then moved eastward during the late afternoon and evening. With relatively strong westerly to west-northwesterly flow aloft, deep layer shear increased and that, combined with the instability, led to some thunderstorms becoming strong to locally severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 8:37 PM EST, 5 hours 53 minutes earlier.
Area forecast discussion, Aug 14, 8:37 PM EST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
937 PM EDT Wed Aug 14 2019
.SYNOPSIS...
A stationary front will gradually dissipate over the region by
late Friday. An upper level ridge will then bring hot and humid
weather to the region this weekend into early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Latest analysis depicts a nearly stationary frontal boundary
draped across the region. Subsidence behind the system which
affected the region yesterday, combined with plentiful dry air
aloft, has mostly kept convection capped this afternoon and
evening, but a few pop-ups may still form, especially as the air
aloft moistens and instability tries to increase a little
despite the loss of insolation. That having been said, overall
trend should be downward for convection through tonight, at
least until near sunrise. Weak flow and high low level moisture
will again promote low clouds and patchy fog, though as many
locations stayed dry the bulk of this afternoon, it will
probably be more low clouds versus fog. Lows upper 60s to low
70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
While convectively, Wednesday proved to be rather quiet, at
least compared to Tuesday, Thursday is not likely to be so
benign. The stationary front will remain in the area through the
day while a shortwave trough approaches from the west. PW's will
climb ahead of the shortwave, approaching 2 inches by afternoon,
and instability will build as soon as the sun rises, with CAPE
potentially reaching 2000 J/kg by afternoon. However, high
moisture and warm temps aloft should make this more of a tall,
skinny type of CAPE, one more likely to produce heavy rainers
versus severe weather. Storm motion may also not be very fast
given low level easterly flow and upper level westerly flow.
Bottom line is that showers and thunderstorms are more likely on
Thursday than they were today, and the risk of heavy rain
(versus severe weather) looks elevated. Some locations got
decent rain on Tuesday and a bit more today, but overall, it
remains relatively dry, so flash flood guidance has not come
down too much. That said, would not be surprised if some
flooding did occur. Will let overnight shift re-evaluate, though
at this time do not expect any flash flood watches given the
likely isolated nature of the threat. A few flash flood
warnings may be necessary on Thursday, however. Otherwise,
Thursday will be a bit cooler with greater cloud cover and
plenty of humidity, with highs mostly in the 80s.
Shortwave pulls east Thursday night, allowing convection to
subside after sunset. Patchy fog and low clouds will be possible
once again, with lows similar to tonight. The front starts to
wash out after that, and heights start to build as an upper
level ridge to our south starts to flex its muscles on Friday.
Thus, have POPs generally below 15 percent all day Friday and
Friday night, though an isolated shower or t-storm can't be
completely ruled out. With more sunshine and building warmth
aloft, highs should be similar to today's, with high 80s and low
90s common. Lows Friday night will be a bit warmer, with low 70s
more common.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Weak high pressure will remain over our region through Monday
with a weak upper level ridge situated to our north. This setup
will help keep warm and humid conditions over our region through
Monday. The Warm and humid air will create an environment
favorable for continued chances for isolated to scattered
thunderstorms and showers forming in our region. Daytime
temperatures will trend upwards this weekend with temperatures
hovering in the 80s on Saturday and up into the low 90s by
Sunday.
High pressure will shift off the coast leading to a light
southerly flow forming which will advect further moisture into
our region. Daytime temperatures Monday into Tuesday will be
slightly lower in the mid 80s but the dewpoints will remain
elevated in the low 70s. This environment will be favorable for
pop up showers and thunderstorms to form due to decent CAPE
values above 1500 J/KG. Shear overall is forecast to remain
minimal which should limit the development of long lived storms.
We will need to continue to monitor how the environment will
develop especially if we are able to get some good forcing
through our region.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Low clouds and mist will restrict cigs and vsby later tonight
into early Thursday, and likely again later Thursday night into
early Friday. Otherwise, main concern will be spotty convection.
Terminals should stay dry for rest of tonight, but showers and
t-storms likely start developing before noon on Thursday, with
highest coverage during the afternoon hours. Storms should die
out mostly by midnight. Friday should generally be storm-free,
by comparison.
High pressure will remain over the terminals this weekend. This
should limit the amount of cloud cover over our region and lead
to VFR conditions.
&&
.MARINE...
Weak gradient with weakening stationary front nearby should
prevent widespread SCA gusts, so no headlines are anticipated.
However, showers and storms could produce gusty winds on
Thursday, mainly in the afternoon, so special marine warnings
cannot be ruled out. Storms should be much harder to come by on
Friday.
High pressure over the waters this weekend will limit the
formation of strong winds. SubSCA conditions expected at this
time.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...JMG
AVIATION...RCM/JMG
MARINE...RCM/JMG
Hazardous weather outlook, Aug 15, 1:59 AM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
259 AM EDT Thu Aug 15 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-151000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
259 AM EDT Thu Aug 15 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-151000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
259 AM EDT Thu Aug 15 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
An isolated storm may be severe near the Blue Ridge Mountains into
the Virginia Piedmont overnight. Locally damaging winds are the
primary threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Madison
- When
- August 15, 2:30 AM EST
- Where
- Madison County, 1.76 mi SE of Brightwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.400, -78.180
A tree was blown down at the intersection of VA-629 and VA-699.
Thunderstorm Wind, Culpeper
- When
- August 15, 2:46 AM EST
- Where
- Culpeper County, 3.79 mi W of Mitchells
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.380, -78.100
A tree was blown down near the 8300 block of North James Madison Highway.
Thunderstorm Wind, Loudoun
- When
- August 15, 1:20 PM EST
- Where
- Loudoun County, 0.69 mi S of Sunny Bank
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.970, -77.700
Both lanes of US-50 were shut down at Four Chimneys Lane due to downed power lines and trees from strong winds.
Thunderstorm Wind, Loudoun
- When
- August 15, 1:25 PM EST
- Where
- Loudoun County, 0.88 mi NE of Dover
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.980, -77.660
A tree was blown down blocking the driveway to Briar Patch Bed and Breakfast.
Thunderstorm Wind, Loudoun
- When
- August 15, 1:45 PM EST
- Where
- Loudoun County, 0.88 mi SE of Aldie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.960, -77.620
A tree was blown down onto US-15 near Braddock Road.
Thunderstorm Wind, Fairfax
- When
- August 15, 2:19 PM EST
- Where
- Fairfax County, 0.69 mi S of (Iad)dulles Intl Arp
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.940, -77.450
A 57-knot (66 mph) wind gust was measured at Washington Dulles International Airport.
Thunderstorm Wind, Fairfax
- When
- August 15, 2:25 PM EST
- Where
- Fairfax County, 1.28 mi WSW of Chantilly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.890, -77.450
A tree was blown down on VA-28 Sully Road near Willard Road. Several other trees were also blown down in the immediate area.
Thunderstorm Wind, Fairfax
- When
- August 15, 2:40 PM EST
- Where
- Fairfax County, 1.48 mi SSE of Centreville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.810, -77.410
A tree was blown down in the 6600 block of Briar Croft Road.
Thunderstorm Wind, Shenandoah
- When
- August 15, 4:50 PM EST
- Where
- Shenandoah County, Georgetown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.730, -78.670
Multiple trees were reported down in the area of Turkey Knob Road and Wissler Road. Damage to barns was also reported along Old Valley Road near Daniel Gray Drive.
Thunderstorm Wind, Shenandoah
- When
- August 15, 4:55 PM EST
- Where
- Shenandoah County, 0.69 mi N of Hawkinstown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.780, -78.600
Reports were received of multiple barns damaged along Old Valley Pike near Red Banks Road.
Hail, Shenandoah
- When
- August 15, 4:55 PM EST
- Where
- Shenandoah County, 1.28 mi ENE of Mt Jackson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.760, -78.630
Quarter sized hail (1 inch in diameter) was reported at a convenience store in Mount Jackson.
Thunderstorm Wind, Page
- When
- August 15, 5:30 PM EST
- Where
- Page County, 0.54 mi W of Kimball
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.680, -78.430
A few trees were blown down near Luray.
Hail, Augusta
- When
- August 15, 5:54 PM EST
- Where
- Augusta County, 0.69 mi S of Grottoes
- Measured
- 1.75 in hail
- Reported by
- State Official
- Coordinates
- 38.260, -78.830
Golf ball sized hail (1.75 in diameter) was reported near Grottoes.
Hail, Augusta
- When
- August 15, 6:00 PM EST
- Where
- Augusta County, 0.69 mi S of Ft Defiance
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.240, -78.970
Quarter-sized hail (1 in diameter) was reported northeast of Verona.
Thunderstorm Wind, Page
- When
- August 15, 6:04 PM EST
- Where
- Page County, 0.54 mi E of Comertown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.500, -78.590
Trees were blown down in Comertown and Fleeburg.
Hail, Augusta
- When
- August 15, 6:07 PM EST
- Where
- Augusta County, 0.88 mi SW of New Hope
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.190, -78.910
Half dollar sized hail (1.25 in diameter) was reported north of Hermitage.
Thunderstorm Wind, Madison
- When
- August 15, 6:55 PM EST
- Where
- Madison County, 2.13 mi SW of Novum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.460, -78.210
A tree was blown down on West Hoover Road.
Thunderstorm Wind, Madison
- When
- August 15, 7:09 PM EST
- Where
- Madison County, 1.48 mi NNW of Aroda
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.350, -78.240
A tree was blown down on Carpenter Mill Road near Tom Johnson Road.
Thunderstorm Wind, Madison
- When
- August 15, 7:17 PM EST
- Where
- Madison County, 1.28 mi ENE of Oakpark
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.380, -78.150
A tree was blown down on Beahm Town Road.
Thunderstorm Wind, Orange
- When
- August 15, 7:47 PM EST
- Where
- Orange County, 1.09 mi E of Orange
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.250, -78.100
Trees were blown down onto a house in 100 block of Scott Street. Another tree was also blown down in the 400 block of East Main Street.
Thunderstorm Wind, Orange
- When
- August 15, 7:59 PM EST
- Where
- Orange County, 0.69 mi S of Orange Co Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.240, -78.050
Trees were blown down onto a house in the 18000 block of Constitution Highway. Trees were also blown down on May Lane along VA-20 near Orange. Additionally, about 30 trees were blown down across central Orange County.
Thunderstorm Wind, Albemarle
- When
- August 15, 8:21 PM EST
- Where
- Albemarle County, 0.69 mi N of Cash Corner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.090, -78.280
A tree was blown down onto wires in the 1800 block of Saint John Road.
Thunderstorm Wind, Spotsylvania
- When
- August 15, 8:35 PM EST
- Where
- Spotsylvania County, 0.69 mi N of Holladay
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.130, -77.870
Large (5 to 6 inch in diameter) tree limbs were blown down in the 6000 block of EDS Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 15, 2019$25 million · 50 kt wind · 6 events
- Lightning Strike in Alabama, August 15, 20191 death · 1 event
- Flash Flooding and Hail in Kansas, August 15 to 18, 20192.75 in hail · 89 events
- Hail and Damaging Winds in New York, August 15, 2019$155,000 · 50 kt wind · 26 events
- Damaging Winds and Lightning Strikes in Virginia, August 15, 2019$45,000 · 50 kt wind · 24 events
- Hail and Damaging Wind in North Dakota, August 15, 2019$120,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Pennsylvania, August 15, 2019$42,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Pennsylvania, August 15, 2019$40,000 · 1 in hail · 19 events
- Flash Flooding in New York, August 15, 2019$70,000 · 2 events
- Tornadoes in Kansas, August 15, 2019EF1 · 6 events
- Hail and Damaging Winds in Nebraska, August 15 to 16, 20192.75 in hail · 25 events
- Flash Flood in Florida, August 15, 2019$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850069, 850070, 850072, 850073, 850074, 850093, 850075, 850076, 850077, 850079, 850094, 850080, 850096, 850097, 850081, 850098, 850083, 850084, 850085, 850087, 850089, 850091, 850092.